Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Salt Lake City, UT

July 15, 2004Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 15, 2004, 5:18 PM MDT for Kane County, Washington County, Utah. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 5:18 PM MDT (23:18 UTC)
Expired
Jul 15, 2004, 7:15 PM MDT
In force
117 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 152321
FFWSLC
UTC025-053-160115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 PM MDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL KANE COUNTY IN UTAH
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 715 PM MDT

* AT 513 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN ON THE NORTH FORK OF THE VIRGIN RIVER AND ITS TRIBUTARIES IN 
ZION NATIONAL PARK.  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3721 11301 3717 11300 3740 11282 3741 11308

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:50 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 15, 2:50 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT THU JUL 15 2004

.SYNOPSIS...AN AIRMASS WITH DEEP MOISTURE AND WEAK FLOW ALOFT WILL
REMAIN OVER THE AREA INTO THE WEEKEND.

&&

.DISCUSSION...CONVECTION DEVELOPED EARLIER TODAY OVER SW UTAH IN
AREAS THAT CLEARED. SO FAR MOST STORMS HAVE BEEN INTENSE BUT SHORT
LIVED WITH RESULTING HIGH PRECIPITATION RATES...BUT BASIN AVERAGE
ACCUMULATIONS ARE GENERALLY LESS THAN 2 INCHES SO FAR. LARGE RAIN
COOLED AREA NOW COVERS MUCH OF SOUTHERN MOUNTAINS FROM BCE NORTHWARD
WITH MORE CELLS OVER HIGHER TERRAIN OF NW AZ AND S NV. MUCH OF KANE
AND WASHINGTON COUNTY NOW SURROUNDED...OUTFLOWS WILL LIKELY CONVERGE
AND STORMS WILL DEVELOP IN THIS AREA LATER THIS AFTERNOON/EARLY THIS
EVENING. CELL MOVEMENT HAS BEEN VERY SLOW...SO STILL A THREAT OF
FLASH FLOODING THROUGH THIS EVENING.

N UTAH QUITE A BIT COOLER TODAY THAN AT SAME TIME YESTERDAY DUE TO
EXTENSIVE RAIN COOLED AIR FROM YESTERDAY EVENINGS CONVECTION.  THIS
AND CLOUD COVER HAS MINIMIZED ACTIVITY SO FAR TODAY.

ELSEWHERE CONVECTION FOCUSED MAINLY ON TERRAIN AND ANOTHER AREA
ASSOCIATED WITH SHORT WAVE IN NE NV...EXPECT CONVECTION OVER THE
NORTHERN AREAS THIS EVENING AS OUTFLOWS FROM THIS ACTIVITY CONVERGE.

FRIDAY...GFS/ETA BOTH SHOW 500 MB ANTICYCLONE OVER THE NORTH WHICH
MAY SUPPRESS ACTIVITY OVER THE NORTH AND AT THE SAME TIME RESULT IN
A WEAK FLOW DEFORMATION ZONE OVER THE SOUTH. SO EXPECT ANOTHER
ACTIVE DAY...BUT MAINLY SOUTH.

SATURDAY...GFS DRIES OUT THE SOUTH SOME AND BRINGS A SHORT WAVE
NORTHWARD INTO NORTHERN PORTION OF FORECAST AREA...ETA DOES NOT SHOW
SAME SHORT WAVE...SO CONFIDENCE NOT TOO HIGH.

FROM SUNDAY ONWARD DAILY ACTIVITY WILL DEPEND ON LOCATION OF THE
UPPER HIGH THAT STARTS SHIFTING AROUND FROM DAY TO DAY IN THE MODELS
WITH LITTLE CONFIDENCE IN EXACT DETAILS...SO HAVE TRENDED FORECASTS
BACK TOWARDS SEASONAL CONVECTIVE ACTIVITY LEVELS ALTHOUGH AM
SKEPTICAL THAT MODELS MAY BE A BIT TOO QUICK TO DRY AIRMASS GIVEN
THE LIGHT FLOW WE WILL SEE BENEATH THE RIDGE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FLASH FLOOD WATCH TODAY AND THIS EVENING FROM I-70 SOUTH AND
ALL OF ZONE 17
WY...NONE.
ID...NONE.

&&

DUNN
Hazardous weather outlook, Jul 15, 6:50 AM MDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MDT THU JUL 15 2004

UTZ012>014-016>021-161300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON
RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL
SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST
UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
650 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN THIRD OF UTAH.

.DAY ONE... TODAY

SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP AGAIN TODAY.
LOCALLY HEAVY RAINFALLS ARE POSSIBLE....ESPECIALLY OVER THE
MOUNTAINS AND NEAR THE ARIZONA BORDER.  A FLASH FLOOD WATCH IS IN
EFFECT FOR PORTION OF SOUTHERN UTAH BEGINNING THIS AFTERNOON...
AND CONTINUING THROUGH 800 PM THIS EVENING.  SEE THE LATEST
FLOOD WATCH (SLCFFASLC) FOR DETAILS ON THIS WATCH.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS
...WITH THE POTENTIAL FOR FLASH FLOODING THROUGH THE WEEKEND.

IDZ024-025-UTZ001>011-015-WYZ021-161300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE
DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE
VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN
VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
650 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN TWO THIRDS.
OF UTAH...SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SHOWESR AND THUNDERSTORMS WILL CONTINUE INTO AND THROUGH THE
WEEKEND. THESE SHOWERS AND STORMS MAY PRODUCE LOCALLY HEAVY RAIN...
ESPECIALLY OVER NORTHWEST UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:20 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.